Steroids (sometimes called corticosteroids) can be used for cancer treatment. They can also help to manage some side effects of some chemotherapy drugs or improve your appetite.
Steroids can increase blood sugar levels in people who have diabetes. It can also increase blood sugar levels in people who do not have diabetes. This can happen because:
- the liver produces more sugar during steroid treatment
- steroids make it harder for sugar to move out of the blood
- your body may become resistant to insulin while you are taking steroids.
You may find it more difficult to control your blood sugar level when you are taking steroids. How your blood sugar is affected will depend on:
- the type of diabetes you have
- how you normally manage your diabetes
- which steroids you are taking
- how you are taking the steroids – your blood sugar may start to increase a day or two after taking steroid tablets, but could increase a few hours after having a steroid injection
- the dose of steroids – the higher the dose, the more likely your blood sugar will increase
- the time of day you take the steroids
- how long you are taking the steroids for.
If you do not have diabetes, a rise in your blood sugar level is called steroid-induced diabetes.
Tell your cancer doctor or specialist nurse if you feel unwell or develop any of the symptoms of diabetes. These could include:
- being really thirsty
- having blurred vision
- passing a lot of urine (pee)
- feeling very tired.
If you are at risk of developing diabetes, they may ask you to monitor your blood sugar level while you are taking steroids.
Your blood sugar level may go back to normal when you stop taking steroids. Some people may need to start treatment to help control their blood sugar. Your cancer doctor or specialist nurse will talk to you about this.
Sometimes steroids used to treat cancer can lead to permanent diabetes in people who were already at risk of developing diabetes. The blood sugars may reduce once you stop taking the steroids, but the diabetes may still need treatment. This is called steroid-induced diabetes and is like type 2 diabetes.
You can find out more about diabetes, diabetes symptoms and risk factors for diabetes at Diabetes UK.